Arkansas, 2008Hail and Damaging Winds in Arkansas, May 22, 2008
May 22, 2008 · NWS LZK · 13 events in 9 counties and zones
A warm front advancing from Louisiana into Arkansas triggered thunderstorms in central and southern Arkansas on the afternoon and evening of the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front advancing from Louisiana into Arkansas triggered thunderstorms in central and southern Arkansas on the afternoon and evening of the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 22, 11:19 AM CST, 41 minutes earlier.
Area forecast discussion, May 22, 11:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1219 PM CDT THU MAY 22 2008
.AVIATION...
WARM FRONT WILL CONTINUE TO DRIFT SLOWLY NORTHWARD TONIGHT.
STRATOCU WILL LAST IN MOST AREAS UNTIL AROUND SUNSET...BUT WILL
CONTINUE ACROSS THE NORTH. ISOLATED CONVECTION POSSIBLE TONIGHT
ACROSS THE EXTREME NORTH...BUT CHANCES TOO SMALL TO INCLUDE ANY
TEMPO GROUPS ATTM. MOSTLY VFR CONDITIONS EXPECTED...WITH POSSIBLE
TEMPO MVFR CIGS 09-13Z IN THE NORTH AHEAD OF THE WARM FRONT. TAFS
OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 1032 AM CDT THU MAY 22 2008/
UPDATE...
CURRENT FORECAST ON TRACK. WARM FRONT WAS CURRENTLY LOCATED ACROSS
SOUTHERN ARKANSAS. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE OVER THE FORECAST AREA THROUGH THE DAY. WILL UPDATE
TO REMOVE MORNING WORDING.
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...57
Hazardous weather outlook, May 22, 4:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU MAY 22 2008
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU MAY 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
44
Event by event
7 thunderstorm wind, 4 hail, 2 lightning. Local standard time, as filed.
Lightning, Conway
- When
- May 22, 12:00 PM CST
- Where
- Conway County, 1.56 mi WNW of Petit Jean State Park
- Property damage
- $90,000
- Reported by
- Newspaper
- Coordinates
- 35.134, -92.927
Lightning struck the Arkansas Sky Observatory on Petit Jean Mountain. All the electronics in two telescopes were destroyed, as were some cameras, computers, and other electronic equipment.
Thunderstorm Wind, Pike
- When
- May 22, 5:15 PM CST
- Where
- Pike County, 4 mi W of Daisy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.230, -93.800
Trees were down four miles west of Daisy.
Hail, Pike
- When
- May 22, 5:23 PM CST
- Where
- Pike County, Murfreesboro
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.070, -93.680
Thunderstorm Wind, Bradley
- When
- May 22, 5:45 PM CST
- Where
- Bradley County, Banks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.570, -92.280
Trees were down across the area.
Thunderstorm Wind, Cleveland
- When
- May 22, 5:51 PM CST
- Where
- Cleveland County, 2 mi W of New Edinburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.750, -92.285
A tree was down on a roadway.
Hail, Montgomery
- When
- May 22, 5:57 PM CST
- Where
- Montgomery County, Pine Ridge
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.580, -93.880
Hail, Hot Spring
- When
- May 22, 6:00 PM CST
- Where
- Hot Spring County, 2 mi W of Bismarck
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.320, -93.205
Hail, Hot Spring
- When
- May 22, 6:00 PM CST
- Where
- Hot Spring County, Bismarck
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.320, -93.170
Thunderstorm Wind, Dallas
- When
- May 22, 6:08 PM CST
- Where
- Dallas County, Fordyce
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.820, -92.420
A tree was down in the area.
Thunderstorm Wind, Garland
- When
- May 22, 6:20 PM CST
- Where
- Garland County, 4 mi WSW of Hot Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.478, -93.115
Thunderstorm Wind, Garland
- When
- May 22, 6:20 PM CST
- Where
- Garland County, 5 mi WSW of Hot Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.472, -93.131
Thunderstorm Wind, Garland
- When
- May 22, 6:25 PM CST
- Where
- Garland County, 1 mi SE of Hot Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.490, -93.038
Trees were down in the area.
Lightning, Pulaski
- When
- May 22, 8:05 PM CST
- Where
- Pulaski County, 1.19 mi SSW of Pulaski
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.735, -92.330
A 17 year-old male was stuck and killed by lightning while standing under a large pine tree in the 1800 block of South Jackson Street (about 3 miles west-southwest of downtown Little Rock). Males 13 and 14 years old were injured. The lightning strike occurred just as the storm was moving into the area. Lightning detection equipment showed very few cloud-to-ground strikes with this particular storm.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 22, 20081 death · 79 injured · $147 million · EF3 · 36 events
- Tornadoes and Hail in Kansas, May 22 to 23, 20082 deaths · 4 injured · $210,000 · EF3 · 108 events
- Tornadoes and Flash Flooding in Kansas, May 22 to 23, 2008$4.5 million · EF2 · 45 events
- Tornadoes and Flash Flood in California, May 22, 20081 injured · $855,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Wyoming, May 22, 20081 injured · $320,000 · EF2 · 13 events
- Hail and Damaging Winds in Nebraska, May 22, 2008$2.4 million · 1.75 in hail · 15 events
- Flash Flooding and Hail in Kansas, May 22 to 23, 2008$1.9 million · 1.75 in hail · 10 events
- Hail and Damaging Winds in Arkansas, May 22, 2008$2.0 million · 87 kt wind · 7 events
- Hail and Damaging Winds in Texas, May 22, 20081 injured · $1.0 million · 87 kt wind · 7 events
- Tornado and Hail in Nebraska, May 22, 2008$350,000 · EF1 · 2 events
- Flash Flooding in California, May 22, 2008$655,000 · 3 events
- Flash Flooding and Hail in Louisiana, May 22, 2008$365,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108323, 99149, 99145, 99150, 99151, 99146, 99147, 99148, 99152, 99154, 99155, 99156, 92771.